Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Goodland, KS

August 4, 2002Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2002, 9:33 PM MDT for Dundy County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2002, 9:33 PM MDT (03:33 UTC)
Expired
Aug 4, 2002, 10:30 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS53 KGLD 050333
SVRGLD
NEC057-050430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
933 PM MDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1030 PM MDT

* AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL DUNDY COUNTY...OR ABOUT 13 MILES
  NORTHWEST OF BENKELMAN...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH 
THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4009 10189 4004 10141 4033 10136 4032 10193

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:25 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 4, 8:25 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT SUN AUG 4 2002

SLOW MOVING CLUSTER OF STORMS OVER EASTERN COLORADO WILL CONTINUE
LIFTING SLOWLY ACROSS EXTREME NORTHWEST PART OF CWA. HEAVIEST RAINFALL
WILL BE ACROSS YUMA COUNTY COLORADO WHERE LOCAL AMOUNTS OF 1-3
INCHES SEEM LIKELY.  WILL RAISE PRECIP CHANCES IN THE NW TO 90
PERCENT UNTIL MIDNIGHT.

STORMS ARE EXPECTED TO CONTINUE ACROSS THE NORTHWEST HALF OF CWA FOR
ANOTHER COUPLE HOURS...THEN SUBSIDE AND/OR ADVECT OUT OF THE AREA.
WILL UPDATE ZONES HIGHLIGHTING THIS EVENING WITH HEAVY RAIN AND
INCREASED POPS ACROSS THE WEST AND NORTH...THEN GO WITH MUCH REDUCED
PRECIP CHANCES AFTER MIDNIGHT...DROPPING POPS INTO THE 20-40 RANGE.
THIS WILL REQUIRE ONE MORE UPDATE AROUND MIDNIGHT TO REMOVE TEMPORAL
WORDING.

NO OTHER BIG CHANGES PLANNED AT THE MOMENT OTHER THAN TO
ADJUST/CORRECT SOME CLOUD WORDING IN A FEW ZONES IN THE EXTENDED
PERIODS.

.GLD...NONE.

DLF

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.